"For each of us there is some mission in life if we but find it. All have some definite thing to do, something for which they have been created; and only the doing of this thing will justify their existence here on earth. If we come into the world and occupy space and time without giving back for this privilege, we have not justified ourselves, and our lives in the end are barren." ~ Hay

Saturday, December 17, 2011

Can Statins lead to Guillain-Barré Syndrome?

I have spent the last week in the hospital with my Dad who has been diagnosed with Guillain-Barré Syndrome.  Until two weeks ago, I had never heard of this disease.  Basically, it is an autoimmune disorder that occurs when the body’s immune system mistakenly attacks its own nervous system.  The myelin sheath that protects the nervous system becomes damaged, which results in muscle weaknesses that can lead to paralysis in the legs, arms and even chest.  The noted causes of this disease are some “random” viral infection or a flu shot.  I’m going to put myself out on a limb here and suggest that statin drugs may cause Guillain-Barré type symptoms in a person who has taken cholesterol medication for a long period of time. 
My Dad has extremely high cholesterol.  It isn’t due to diet but rather a malfunction of his DNA that leads his body to produce an overabundance of cholesterol.  My Dad has been trying to control his cholesterol for the past 30 years with the use of statin drugs.  Currently, my Dad was taking two cholesterol medications; a statin drug at maximum dose (2 pills – 80 mg per day) and a “cholesterol lowering medication that can be used in conjunction with statins (6 pills – 3,750 mg per day). 

I calculated this out to be:




8 pills a day
56 pills a week
240 pills a month
2,920 pills a year



I’m sure you are scratching your head and wondering what kind of doctor would prescribe this exorbitant amount of medication yearly.  I too was completely floored.  I strongly suspected my Dad’s illness was an effect of him taking almost 3,000 pills a year to lower his cholesterol and mentioned the issue to his doctor where I was told…”statin drugs do not have anything to do with Guillain-Barré disease and they do not cause long term damage.”  Well….I had some “choice words” for the doctor such as going back to school to become better educated.
The question becomes can long-term statin drug usage, independently and/or in combination with other drugs, produce an autoimmune response in the body whereby the body’s own antibodies attack its myelin sheath producing nerve damage. 
My preliminary research led me to a case controlled study published in 2002 in the American Academy of Neurology by a researcher named David Gaist, a MD from Denmark.   He found that long-term exposure to statin drugs may substantially increase the risk of polyneuropathy, a neurological disorder that occurs when many peripheral nerves throughout the body (such as the arms and legs) malfunction simultaneously.  http://www.neurology.org/content/58/9/1333.abstract 
Another mention that statins may cause neuropathy was mentioned in 2004 by Chong, Boskovich and Stevkovic, “Epidemiologic studies as well as case reports indicate a risk of peripheral neuropathy associated with statin use.  They go on to say that statins should be considered the cause of peripheral neuropathy when other etiologies have been ruled out.   http://www.ncbi.nlm.nih.gov/pubmed/15460180
Since long term statin usage may produce an antibody attack on the body’s muscles, (http://www.hopkinsmedicine.org/news/media/releases/statin_use_linked_to_rare_autoimmune_muscle_disease_study_finds) why can’t statins, independently or in combination with other drugs, cause an antibody attack on the body’s nerves.   I wish I could definitively answer these questions!   However in the world we live in today, most people won’t believe such statements until science proves it.  All we can do is think of it as a possibility.
My Dad is off his statin medication and is slowly improving (also thanks to immunoglobin therapy).  The body is an amazing instrument and can cure itself (1) if it wasn’t pushed too far and (2) if given the right tools.  When my Dad addresses his cholesterol problem in the future, I would like to see him look into natural alternatives such as red rice yeast, fish oil, green tea, policosanol and many others….. (http://www.naturalnews.com/002692.html)
Me with my Rents @ Thanksgiving


*If you are currently taking statin medication either by itself or in combination with other drugs and experience any weakness in your extremities, please do not ignore these symptoms.  Do some independent research and consult your doctor.

No comments: